Kansas, 2025

Hail in Kansas, April 24, 2025

April 24, 2025 · NWS TOP · 2 events in 2 counties and zones

A cluster of decaying severe storms dropped south from Nebraska, producing large hail across far northern Kansas in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of decaying severe storms dropped south from Nebraska, producing large hail across far northern Kansas in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 5:51 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Scattered showers and storms persist mainly over north central and portions of northeast Kansas this afternoon and evening hours. Isolated severe storms may produce large hail and damaging wind gusts.
  • Confidence in the threat for flash flooding is low-moderate through Friday morning(30-50%), dependent upon the location of the storms and antecedent rainfall that has occurred the last few days.
  • After occasional showers and non-severe storms this weekend, a stronger storm system has the potential to produce severe weather throughout the region Monday afternoon and evening.
Area forecast discussion, Apr 24, 5:51 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
651 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Scattered showers and storms persist mainly over north central
  and portions of northeast Kansas this afternoon and evening
  hours. Isolated severe storms may produce large hail and
  damaging wind gusts.

- Confidence in the threat for flash flooding is low-moderate through
  Friday morning(30-50%), dependent upon the location of the
  storms and antecedent rainfall that has occurred the last few
  days.

- After occasional showers and non-severe storms this weekend, a
  stronger storm system has the potential to produce severe
  weather throughout the region Monday afternoon and evening.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 24 2025

Broad west to southwesterly flow aloft observed via water vapor this
afternoon.  Weak perturbations are noted over Nebraska and northern
Oklahoma/southeast Kansas. Sfc inverted trough axis has stretched
from central KS through southwest Iowa while the sfc cold front is
situated from northwest Kansas through southeast Nebraska. Light
showers with some isolated thunder associated with the weak embedded
wave continues to progress eastward towards far eastern Kansas by
the late afternoon. CAMs are struggling to resolve the current
situation in northeast Kansas while the environment is sampling 1500
J/KG of MUCAPE and around 20 to 30 kts of effective bulk shear.
Because of this, cannot rule out widely scattered storms developing
within this wave after 3 PM into the early evening. If storms
develop, the strongest updrafts may contain large hail, gusty winds,
and localized heavy rainfall. Given the weaker mid level winds and
higher PWAT values above 1 inch, high rainfall rates may lead to
localized flooding, especially for areas that have received several
inches the last few days.

As the cold front pushes southward overnight, additional scattered
storms are possible especially towards central Kansas, aided by a 30
kt low level jet.  Overnight convection may be marginally severe
with hail up to near quarter size and damaging wind gusts up to 60
mph. Subsident air behind the front and building heights aloft
signal a temporary end to the continuous precip chances by Friday
morning as north winds behind the boundary increase from 10 to 20
mph in the afternoon. Highs are cooler overall on Friday in the mid
to upper 60s.

A southern stream embedded wave enters the southern plains late
Friday into Saturday and while much of the better midlevel lapse
rates are focused over Oklahoma, CAMs are still trying to generate
scattered showers, perhaps with some thunder through the afternoon
hours. Not anticipating a washout Saturday, generally less than a
tenth of an inch of QPF. Scenario repeats late Saturday night
through Sunday morning with an additional disturbance, albeit varied
on strength and coverage of showers amongst ensembles. Overall
severe threat is low for the weekend, cannot rule out small hail or
gusty winds within the stronger updrafts.

Severe threat increases once again Monday afternoon and evening as a
stout southwest upper trough splits as it ejects into the central
plains Monday afternoon and evening. Latest guidance continues to be
in decent agreement with the location and timing of the wave. Ample
SFC CAPE increases in excess of 3000 J/KG and effective bulk shear
is above 50 kts, suggesting convection that is capable of all
hazards, especially given that the boundary layer remains capped
until peak heating of the late afternoon. Will need to continue
monitor trends with this system as it has the potential to be a
higher impact severe weather day.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 650 PM CDT Thu Apr 24 2025

Will maintain VCSH for the first hour of the period, as light
rain has extended north from a storm passing through the EMP
area. Otherwise, the next best chance for storms to impact
terminals comes with a frontal passage later this evening and
overnight. Timing of convection may still be adjusted and have
gone with a PROB30 group for now as models overall have
struggled with this setup. Outside of TS, expect winds to shift
from the SE to north behind the front with some showers possibly
lingering for a time after fropa. Guidance is in good agreement
with lowering cigs to IFR during the morning, then lifting to
MVFR around 16Z and persisting until the tail end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Picha
Hazardous weather outlook, Apr 24, 1:34 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 PM CDT Thu Apr 24 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-251945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms are possible late this afternoon
into the evening hours across much of the outlook area. Hazards
include large hail up to half dollar size and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another large system enters the central Plains Monday, increasing the
chances for severe weather across eastern Kansas. All modes of severe
weather are possible with this system, but confidence in exact
location and timing of threats are still low at this point in time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 24, 3:12 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
412 PM CDT Thu Apr 24 2025

KSZ036>038-242145-
Wabaunsee-Geary-Morris-
412 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GEARY...
NORTHEASTERN MORRIS AND WEST CENTRAL WABAUNSEE COUNTIES THROUGH 445
PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Parkerville, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Volland, Dwight, Parkerville, and Alta Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3868 9654 3873 9670 3901 9664 3893 9634
TIME...MOT...LOC 2112Z 198DEG 25KT 3877 9658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Apr 24, 4:42 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Thu Apr 24 2025

KSZ054-242315-
Lyon-
542 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYON COUNTY THROUGH
615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Emporia, moving east at 10 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Emporia.

This includes the following highways...
 Interstate 35 between mile markers 128 and 135.
 Kansas Turnpike between mile markers 118 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3831 9636 3845 9635 3851 9610 3827 9607
TIME...MOT...LOC 2242Z 267DEG 9KT 3839 9628

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Apr 24, 5:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
657 PM CDT Thu Apr 24 2025

KSZ009-010-250030-
Washington-Marshall-
657 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHERN MARSHALL COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Wymore to 3 miles northeast of
Mahaska. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Hanover, Marysville, Hollenberg, Bremen, Axtell, Beattie,
Summerfield, and Oketo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9624 3984 9624 3983 9708 4000 9726
TIME...MOT...LOC 2357Z 287DEG 19KT 4006 9665 4001 9729

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Apr 24, 6:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
745 PM CDT Thu Apr 24 2025

KSZ009-010-250115-
Washington-Marshall-
745 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenleaf, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Barnes, Greenleaf, and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9707 3982 9701 3982 9668 3958 9674
TIME...MOT...LOC 0044Z 280DEG 11KT 3973 9695

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
April 24, 6:55 PM CST to 6:56 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Hail, Washington

When
April 24, 7:06 PM CST to 7:07 PM CST
Where
Washington County, Greenleaf
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244387, 1244388.